Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 51, NWS Lincoln, IL

August 9, 2010Fulton County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 9, 2010, 11:01 PM CDT for Fulton County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2010, 11:01 PM CDT (04:01 UTC)
Expired
Aug 10, 2010, 3:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Fulton County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:15 AM CDTHEAVY RAIN 2.28Bryant, ILRAIN FELL WITHIN A 2 HOUR PERIOD BETWEEN 10 PM TO JUST AFTER MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGUS53 KILX 100401
FFWILX
ILC057-100800-
/O.NEW.KILX.FF.W.0051.100810T0401Z-100810T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1101 PM CDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 300 AM CDT.

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN  
  ACROSS CENTRAL FULTON COUNTY...WITH ADDITIONAL STORMS EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANTON...LEWISTOWN...CUBA...FAIRVIEW AND ST. DAVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4069 9000 4064 9000 4063 8989 4049 8992
      4041 8999 4037 9044 4064 9045

$$

CHURCHILL
1 follow-up statement
542 
WGUS73 KILX 100802
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
302 AM CDT TUE AUG 10 2010

ILC057-100812-
/O.EXP.KILX.FF.W.0051.000000T0000Z-100810T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON IL-
302 AM CDT TUE AUG 10 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN FULTON
COUNTY WILL BE ALLOWED TO EXPIRE AT 300 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ANY 
FLOODING OF CREEKS OR STREAMS IN THE AREA SHOULD BE RECEDING... 
ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4069 9000 4064 9000 4063 8989 4049 8992
      4041 8999 4037 9044 4064 9045

$$

AUTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:33 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 8:33 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT MON AUG 9 2010

.DISCUSSION...
ISSUED 833 PM CDT MON AUG 9 2010

ISOLATED STORMS DEVELOPED THIS EVENING ALONG AN OUTFLOW BOUNDARY
EXTENDING FROM BURLINGTON TO DANVILLE. THERE IS LITTLE IN THE WAY OF
SUPPORT FOR THESE STORMS NOW THAT THE SUN IS SETTING...AND HAVE SEEN
A CORRESPONDING DECREASE IN OVERALL ACTIVITY. CONVECTION HAS BEEN
SUPPRESSED ALONG THE WESTERN PORTIONS OF THE BOUNDARY DUE TO
SUBSIDENCE FROM A SMALL-SCALE UPPER HIGH OVER NORTHEASTERN MISSOURI.
THE POTENTIAL STILL EXISTS FOR CONVECTION TO FIRE UP TO THE WEST
LATER TONIGHT OVER SOUTHERN IOWA/NORTHERN MISSOURI...BUT CONDITIONS
ARE NOT AS FAVORABLE AS THE PREVIOUS NIGHT. WILL RETAIN CHANCE POPS
IN THE NORTH FOR THIS POTENTIAL. FORECAST HAS ALREADY BEEN UPDATED
TO PUT IN ISOLATED THUNDER IN THE NORTHEAST...AND DO NOT ANTICIPATE
ANY FURTHER CHANGES.

04
&&

.AVIATION...
ISSUED 616 PM CDT MON AUG 9 2010

SVRL OUTFLOW BNDRYS APPARENT IN SFC/STLT DATA THIS AFTN...BUT THE
MORE IMPORTANT ONE FOR PSBL TSTM INITIATION EXTNDS OMA-BRL-PIA-IKK.
MSTR/INSTABILITY SUFFICIENT FOR CNVCTN...HWVR DVLPMT IS BEING
SUPPRESSED BY SUBSIDENCE ASSOCIATED WITH A SUB-SYNOPTIC UPR HIGH OVR
NERN MO/SERN IA. MOST LKLY SCENERIO TNGT WL BE FOR ISOLD STORMS FM
BMI/DEC EWD THIS EVE ALG THE ERN EXTENT OF OUTFLOW BNDRY...THEN MORE
VIGOROUS DVLPMT OVR FAR WRN PTN OF BNDRY LTR TNGT. SHORT RANGE FCST
MDLS DVLP TSTMS OVR SWRN/SRN IA TNGT...THEN MOVE THEM EWD TWD WRN IL
AFT 06Z. SO WL PUT IN SOME VCTS FOR PIA FOR NOW AFT 06Z AND WAIT TO
SEE HOW THINGS DVLP BEF THE 06Z TAF ISSUANCE. FOR TUE...COMPOSITE
OUTFLOW BNDRY/WM FNT IS FCST TO EXTND NW-SE ACRS THE AREA...WITH SCT
AFTN STORMS ALG IT. MORE UNCERTAINTY EXISTS FOR THIS ACTIVITY AS IT
WL BE MODULATED BY ANTICIPATED DVLPMT TNGT. WL THEREFORE KEEP TAFS
PCPN-FREE AFT 15Z.

04
&&

.PREV DISCUSSION...
ISSUED 250 PM CDT MON AUG 9 2010

MAIN CONCERN FOR THIS PACKAGE REMAINS WITH THE EXCESSIVE HEAT.

EARLIER MCS HAS FADED AWAY...AND TEMPERATURES AND DEWPOINTS HAVE
BEEN RISING NICELY...DESPITE A FAIR AMOUNT OF CLOUD DEBRIS.
DEWPOINTS IN THE MID 70S HAVE SPREAD AS FAR NORTH AS THE I-74
CORRIDOR FROM BLOOMINGTON TO DANVILLE...WITH UPPER 70S TO NEAR 80
FURTHER SOUTH. HEAT INDEX CURRENTLY ABOVE 100F IN ALL LOCATIONS
EXCEPT THE EXTREME NORTHERN CWA. SOME LOCATIONS FROM TAYLORVILLE TO
OLNEY SHOWING 110 OR HIGHER THIS HOUR...ALTHOUGH LOCAL MEASURING
EQUIPMENT MAY BE INFLATING TEMP/DEWPOINT VALUES SLIGHTLY.

SHORT TERM...TONIGHT THROUGH THURSDAY...
STRONG UPPER RIDGING TO CONTINUE ACROSS THE CENTRAL CONUS THROUGH
TUESDAY...BEFORE BEGINNING TO FLATTEN AFTER MIDWEEK. OPPRESSIVE HEAT
EXPECTED THROUGH THURSDAY OVER MOST OF THE CWA. QUESTIONS ARISE AS
TO CONVECTIVE DEVELOPMENT AND ASSOCIATED CLOUDINESS.

MCS ACTIVITY EXPECTED OVER IOWA AGAIN TONIGHT...MOVING ACROSS
NORTHERN ILLINOIS. HAVE ADDED POPS ACROSS THE NORTHERN CWA FOR
TONIGHT AS THIS PASSES. FAR NORTHERN CWA MAY REACH ADVISORY CRITERIA
TOMORROW...BUT THIS WILL BE DEPENDENT ON HOW FAST THE CLOUDS AND
RAIN BREAK UP...SO WILL LEAVE AREAS FROM GALESBURG TO PEORIA
NORTHWARD OUT OF ANY ADVISORIES. FURTHER SOUTH...CLOUD COVER WILL
NOT BE AS EXTENSIVE...AND TEMPS/DEWPOINTS EXPECTED TO RISE TO
SIMILAR VALUES AS TODAY. WILL EXPAND THE HEAT WARNING NORTHWARD TO
INCLUDE COUNTIES FROM LINCOLN TO DECATUR TO PARIS...AND CONTINUE TO
MONITOR FOR ANY FURTHER NORTHWARD EXPANSION LATER. REMAINDER OF HEAT
ADVISORY...CURRENTLY FROM FULTON TO VERMILION COUNTIES...WILL REMAIN
IN PLACE.

MODELS HAVING VARIED SOLUTIONS AS TO ANY DAYTIME CONVECTION FURTHER
SOUTH IN THE RIDGE...AND OUTFLOWS FROM OVERNIGHT STORMS WILL FURTHER
MUDDY THE WATERS. WILL INCLUDE 30 POPS FOR TUESDAY OVER THE SOUTHERN
CWA...BUT AREAS NORTH OF I-70 MORE LIKELY TO SEE ANYTHING IF IT
OCCURS.

FRONTAL BOUNDARY PROGGED TO MOVE ACROSS THE AREA LATE WEDNESDAY
NIGHT OR EARLY THURSDAY. WILL INCLUDE POPS EVERYWHERE THROUGH
WEDNESDAY NIGHT...THEN TAPER THEM FROM WEST TO EAST ON THURSDAY.
STILL LOOKING TO BE RATHER HOT THROUGH THURSDAY AS WELL...ALTHOUGH
DEWPOINTS ARE PROGGED TO BE A BIT LOWER BY THEN. HEAT INDICES BELOW
105 ARE LIKELY BY THURSDAY...BUT THE CUMULATIVE EFFECTS OF THE HEAT
JUSTIFY KEEPING THE WARNING GOING THAT LONG...AS THAT WILL BE DAY 5
OF THE HEAT WAVE.

LONG TERM...FRIDAY THROUGH MONDAY...
LONGER RANGE MODELS CONTINUE SHOW THE BREAKDOWN OF THE RIDGE INTO A
MORE EAST-WEST CONFIGURATION OVER THE SOUTHERN CONUS...WITH A
SHORTWAVE MOVING ACROSS THE NORTHERN CONUS THIS WEEKEND. ASSOCIATED
COLD FRONT PROGGED BY BOTH THE ECMWF/GFS TO PASS THROUGH THE AREA
SATURDAY AFTERNOON OR EVENING...WITH THE NEXT SIGNIFICANT CHANCE OF
PRECIPITATION. ONCE THAT PASSES...THE UPPER RIDGE SHOULD AMPLIFY
ACROSS THE WESTERN U.S. THIS WILL RESULT IN MORE OF A NORTHWESTERLY
FLOW OVER OUR AREA...FINALLY BRINGING TEMPERATURES BACK TO NORMAL
EARLY NEXT WEEK.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ILZ040-042-
047>057-061>063-066>068-071>073.

HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR ILZ036>038-041-043>046.

&&
Hazardous weather outlook, Aug 9, 3:13 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT MON AUG 9 2010

ILZ036>038-041-043>046-101200-
CHAMPAIGN-DE WITT-FULTON-MASON-MCLEAN-PIATT-TAZEWELL-VERMILION-
313 PM CDT MON AUG 9 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE LOW TO MID 90S AND TROPICAL HUMIDITY
WILL RESULT IN HEAT INDICES OF 100 TO 107 DEGREES THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HEAT WAVE IS EXPECTED MUCH OF THIS WEEK...SIMILAR TO THE
HEAT AND HUMIDITY OF A FEW DAYS AGO. MANY AREAS WILL SEE AFTERNOON
AND EARLY EVENING HEAT INDEX VALUES OF 100 TO 107 DEGREES...BEING
THE HIGHEST ON TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-042-047>057-061>063-066>068-071>073-101200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
313 PM CDT MON AUG 9 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE 90S AND TROPICAL HUMIDITY WILL RESULT IN
HEAT INDICES FROM 100 TO 110 DEGREES THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HEAT WAVE IS EXPECTED MUCH OF THIS WEEK...SIMILAR TO THE
HEAT AND HUMIDITY OF A FEW DAYS AGO. MANY AREAS WILL SEE AFTERNOON
AND EARLY EVENING HEAT INDEX VALUES OF 100 TO 110 DEGREES...BEING
THE HIGHEST TUESDAY AFTERNOON. THIS HEAT WAVE COULD LINGER INTO
FRIDAY AFTERNOON IN SOUTHEAST ILLINOIS...WITH HEAT INDICES AROUND
100 DEGREES SOUTHEAST OF I-70.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT
AND AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-101200-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
313 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES WILL REACH BETWEEN 97 AND 102 DEGREES THROUGH SUNSET.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT FROM PEORIA NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HEAT WAVE IS EXPECTED THROUGH AT LEAST THURSDAY...SIMILAR
TO THE HEAT AND HUMIDITY OF A FEW DAYS AGO. THE MOST OPPRESSIVE
PERIOD IS EXPECTED TO TUESDAY AFTERNOON AND EARLY EVENING...WHEN
MANY AREAS WILL SEE HEAT INDEX VALUES OF 100 TO 105 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

In the hours before

Special weather statement, Aug 9, 9:32 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
932 PM CDT MON AUG 9 2010

ILZ036-100330-
FULTON-
932 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ALERT FOR FULTON COUNTY UNTIL 1030 PM CDT...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM FAIRVIEW TO CUBA...MOVING EAST-SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN FULTON COUNTY...INCLUDING THE CITIES OF FAIRVIEW...CUBA...
LEWISTOWN...CANTON AND ST. DAVID...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4062 8990 4033 9009 4038 9038 4070 9034
TIME...MOT...LOC 0232Z 286DEG 8KT 4060 9019 4045 9023

CHURCHILL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:32 PM CDTSpecial Weather StatementILXFulton58 min
Aug 9, 11:54 PM CDTSpecial Weather StatementILXMenard66 min
Aug 10, 4:39 PM CDTSpecial Weather StatementILXSchuyler66 min
Aug 10, 5:07 PM CDTAreal Flood AdvisoryILXSchuyler4 hr
Aug 10, 5:15 PM CDTAreal Flood AdvisoryILXLogan4 hr
Aug 10, 5:20 PM CDTFlash Flood WarningILXSchuyler6 hr
Aug 10, 6:15 PM CDTSpecial Weather StatementILXChampaign60 min
Aug 10, 6:42 PM CDTSpecial Weather StatementILXMason, Menard63 min

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.